Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 197, NWS Fort Worth, TX

August 14, 2002Fannin County, Lamar County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 14, 2002, 1:42 AM CDT for Fannin County, Lamar County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2002, 1:42 AM CDT (06:42 UTC)
Expired
Aug 14, 2002, 2:30 AM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Fannin County, TX, Lamar County, TX

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:00 AM CDTThunderstorm WindWindom, TXLarge trees and power lines were blown down.
Aug 14, 2:10 AM CDTThunderstorm WindBrookston, TXLarge trees and power lines were blown down in Brookston, and at Lamar Point on the southwest corner of Pat Mayse Lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 8:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS54 KFWD 140642
SVRFTW
TXC147-277-140730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
141 AM CDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FANNIN COUNTY IN NORTH CENTRAL TEXAS
  LAMAR COUNTY IN NORTHEAST TEXAS

* UNTIL 230 AM CDT

* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HONEY GROVE...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HONEY GROVE AROUND 150 AM CDT
  PARIS AROUND 215 AM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. THIS 
STORM HAS HAD A HISTORY OF DAMAGING WINDS ON IN BRYAN COUNTY 
OKLAHOMA. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE 
STORM PASSES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND 
UNDERPASSES AS WELL. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS 
THEY MAY BE WASHED OUT.

LAT...LON 3386 9602 3350 9603 3350 9560 3388 9560

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:55 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 13, 9:55 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
955 PM CDT TUE AUG 13 2002

BUSY LATE EVENING BEGINNING TO UNFOLD AS BROAD MID LVL TROUGH FROM
NEBRASKA TO NEW MEXICO TRUDGES EAST TOWARDS NORTH TEXAS. FRONTAL BOUNDARY
GENERALLY LAID OUT SW-NE FROM NEAR MIDLAND...TO ABILENE...TO NEAR
BOWIE...TO TULSA OK. ORIGINAL SEVERE STORMS BLEW UP IN WARM...
UNSTABLE SECTOR AND PROPAGATED SSWD TOWARDS AREA OF GREATEST
INSTABILITY AND MOISTURE CONVERGENCE BETWEEN SAN ANGELO AND
MIDLAND...WHILE NORTH-CENTRAL TX WAS SPARE. NOW HOWEVER...ANOTHER
SQUALL LINE/LINEAR MCS HAS DEVELOPED...SOMEWHAT ELEVATED BETWEEN
CHILDRESS AND WICHITA FALLS AS MAIN SHORTWAVE ROTATES THROUGH BASE
OF LONGWAVE TROUGH IN FAR WEST TX AND TOWARDS NORTH TX.

AGREE WITH SPC THAT SEMI-ELEVATED...SEVERE STORMS WILL BE A
THREAT...MAINLY ACROSS THE RED RIVER VALLEY WHERE BETTER MID LVL
SPEED SHEAR EXISTS ALONG WITH BETTER FEED FROM LOW LVL JET. SOME
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. THUS...SEVERE TSTORM
WATCH 607 IS IN EFFECT UNTIL 2 AM CDT FOR THE NORTHERN 2 TIERS OF
COUNTIES (SEE WARNINGS/ADVISORIES SUMMARY BELOW AND FTWSLSTX OR
FTWSEL7 FOR FURTHER DETAILS). OTHERWISE...ADJUSTED ARRIVAL OF COOLER
N/NW WINDS AND CONVECTION TO OCCUR LATER IN THE NIGHT WITH JUST
MINOR TWEAKS TO OVERNIGHT LOWS/DEW PTS.

FCSTID = 05/
DFW   71  85  66  92 /  60  20   0   0
ACT   74  88  69  92 /  40  50   0   0
PRX   68  83  62  92 /  70  80   0   0
DTO   69  83  62  92 /  70  80   0   0
TKI   70  83  62  92 /  70  80   0   0
DAL   73  85  66  92 /  60  20   0   0
TRL   71  85  66  92 /  60  20   0   0
CRS   73  87  67  92 /  40  20   0   0
TPL   73  90  68  90 /  40  30   0   0

.FWD...
.TX...SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT WEDNESDAY MORNING
FOR ZONES TXC085...TXC097... TXC119...TXC121... TXC147...TXC181
...TXC223...TXC231 ...TXC237...TXC277...TXC337...TXC497 (RED RIVER
VALLEY).

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:13 PM CDTSevere Thunderstorm WarningFWDGrayson62 min
Aug 14, 12:02 AM CDTSevere Thunderstorm WarningFWDCooke28 min
Aug 14, 3:55 PM CDTSevere Thunderstorm WarningFWDJohnson65 min
Aug 14, 4:32 PM CDTFlash Flood WarningFWDJohnson3 hr
Aug 14, 5:11 PM CDTSevere Thunderstorm WarningFWDBosque64 min
Aug 14, 6:47 PM CDTFlash Flood WarningFWDErath118 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.